MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH DRILL BIT WITH QUICK COUPLING, 2-FLUTED, 2.5 MM, 154/180 MM

ZIMMER SWITZERLAND MANUFACTURING GMBH DRILL BIT WITH QUICK COUPLING, 2-FLUTED, 2.5 MM, 154/180 MM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer received other source documents for review.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
During surgery, the surgeon noticed that the drill bit was fractured.The fractured pieces were not removed from the patient.
 
Additional Manufacturer Narrative
Investigation results were made available.Event description: event happened during the surgery when the surgeon noticed that the drill bit fractured.The fractured pieces were not removed from the patient.Review of received data: images: the received image was reviewed.It can be confirmed that the tip of the drill is broken off.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: document review could not be performed due to unknown product identification (lot number unknown).Device purpose: this device is intended for treatment.Surgical technique: the surgical technique for the ncb distal femur was reviewed.It is mentioned that in case of good bone quality it is recommended to drill the cortex with a 4.3mm drill bit.Moreover in all figures of the drilling process, a drilling perpendicular to the bone surface is illustrated.Conclusion: event happened during the surgery when the surgeon noticed that the drill bit fractured.The fractured pieces were not removed from the patient.Based on the investigation the reported event can be confirmed.Due to significant lack of information a detailed investigation could not be performed, nevertheless based on the given information there is no indication of a nonconformance or complaint out of box (coob).It is advised to monitor the patient, as the broken off tip remained inside the patient's body.In accordance with iso 10993-1 the trauma instruments group 1: cutting and drilling instruments are categorized as external communicating devices with tissue/bone contact for less than 24 hours.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation results are available now.

Brand Name
DRILL BIT WITH QUICK COUPLING, 2-FLUTED, 2.5 MM, 154/180 MM
Common Device Name
DRILL BIT WITH QUICK COUPLING
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10419147
Report Number0009613350-2020-00383
Device Sequence Number3395114
Product Code HTW
UDI-Device Identifier00889024298064
UDI-Public00889024298064
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number103.25.180
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/20/2020
Supplement Date Received by Manufacturer11/04/2020
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;